'Drugs link' to irregular heartbeat
10 April 2014 09:23
NSAIDs are commonly used to treat conditions such as headaches and reduce symptoms of infections
Some pain relief drugs can raise the risk of developing an irregular heartbeat, experts say.
A Dutch study found that some non-steroidal anti-inflammatory drugs (NSAIDs) - commonly used to treat conditions such as headaches and reduce symptoms of infections - carry the risk of atrial fibrillation in older adults.
Irregular heartbeats cause a range of symptoms including shortness of breath, heart palpitations, dizziness and fatigue.
Previous research found that NSAIDs lead to a raised risk of other heart problems such as heart attacks.
In this study, published in BMJ Open, researchers looked at 8,400 people with a mean age of 68.5 in Rotterdam, the Netherlands, to investigate any possible link between NSAIDs and irregular heartbeats.
The experts examined drugs the participants had been prescribed and used an electrocardiogram to test whether or not the participants suffered atrial fibrillation.
Over 13-year follow-up some 857 of the adults developed an irregular heartbeat. Of these participants, 261 people had never used NSAIDs, 554 had in the past and 42 were currently using the drugs.
Experts found that the current use of NSAIDs led to a 76% increased risk, compared to never using such medication.
Recent use of within the last 30 days, was found to have a 84% risk of irregular heart beat compared to those who had never used NSAIDs.
The authors wrote: "Our results suggest that NSAID use is associated with a higher risk of atrial fibrillation (AF).
"Current use and past use were associated with a higher risk of AF, adjusting for age, sex and cardiovascular risk factors."
NSAIDs are commonly prescribed and used to reduce inflammation, relieve pain and help bring a high temperature.
In addition to treating conditions like toothache, they are also prescribed to treat longer term conditions such as back ache and arthritis.
Travellers reliant on such drugs to treat an existing condition, should consider taking out
pre-existing medical travel insurance.
The researchers stressed that more work was needed to look at underlying causes of the link and that their study may have missed use of over-the-counter drugs.